Ohio, 2003

Hail and Damaging Winds in Ohio, August 16, 2003

August 16, 2003 · NWS CLE · 8 events in 6 counties and zones

5 hail, 3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 16, 1:15 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 16, 1:15 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
215 PM EDT SAT AUG 16 2003

TNGT...PCPN WITH CDFNT. MOST OF THE SIG PCPN MAY FORM JUST S OF THE
LAKESHORE...WL GO LOWER POPS E OF TOL AND W OF ERI. BTR DYNAMICS NW
PA WL KP HI POPS ALG THE LAKESHORE. PCPN SHOULD BE JUST AHD OF
CDFNT. FNT SHOULD BE OUT OF CWA BY 02Z. GUID MINS LOOK OK WRMR ALG
THE LAKESHORE BECAUSE OF NLY FLOW. FOR SUNDAY MODELS TRYING TO HINT
AT SOME LO LVLS MSTR. FLOW NOT TOO CYCLONIC WL GO WITH PTLY CLDY.
BASED ON NEW MRF WL GO WITH PCPN THU NIGHT INTO FRI...OTRW DRY. THIS
SEEMS REASONABLE BASED ON LATEST AVN RUN.

.CLE...
OH...NONE.
PA...NONE.
Hazardous weather outlook, Aug 16, 4:54 AM EST, 9 hours 51 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
554 AM EDT SAT AUG 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...TODAY

THUNDERSTORMS ARE EXPECTED TODAY. THE ATMOSPHERE IS EXPECTED TO
BECOME MODERATELY UNSTABLE THIS AFTERNOON AHEAD OF A COLD FRONT.
THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE PRODUCING DAMAGING
STRAIGHT LINE WINDS...ESPECIALLY THIS AFTERNOON INTO THE EVENING
HOURS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY OR TONIGHT.

LOMBARDY

The radar

The Cleveland radar (KCLE), 74 km away, was scanning. The volume nearest the first event began at 19:43 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ashland

When
August 16, 2:45 PM EST
Where
Ashland County, Jeromesville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
40.800, -82.200

Thunderstorm winds downed a few large tree limbs.

Hail, Lorain

When
August 16, 4:45 PM EST
Where
Lorain County, Penfield
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.167, -82.117

Penny size hail was observed.

Hail, Medina

When
August 16, 5:00 PM EST
Where
Medina County, Chatham
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.100, -82.017

Penny size hail was observed.

Hail, Wayne

When
August 16, 5:40 PM EST
Where
Wayne County, Orrville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.833, -81.767

Quarter size hail was observed.

Thunderstorm Wind, Wayne

When
August 16, 6:40 PM EST
Where
Wayne County, Shreve
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
GENERAL PUBLIC
Coordinates
40.683, -82.017

Thunderstorm winds downed a few trees and large limbs.

Hail, Ashtabula

When
August 16, 7:00 PM EST
Where
Ashtabula County, Ashtabula
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.883, -80.800

Penny size hail was observed on the west side of Ashtabula.

Thunderstorm Wind, Holmes

When
August 16, 7:00 PM EST
Where
Holmes County, Millersburg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.550, -81.917

Thunderstorm winds toppled two large trees three miles northwest of Millersburg.

Hail, Ashtabula

When
August 16, 7:05 PM EST
Where
Ashtabula County, Ashtabula
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.883, -80.800

Penny to quarter size hail was observed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333337, 5333732, 5333430, 5333338, 5333434, 5333431, 5333432, 5333433.